Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 84, NWS Tucson, AZ

August 30, 2019Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 30, 2019, 3:51 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 3:51 PM MST (22:51 UTC)
Expired
Aug 30, 2019, 4:30 PM MST
In force
39 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 31 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
379 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS55 KTWC 302251
SVRTWC
AZC019-023-302330-
/O.NEW.KTWC.SV.W.0084.190830T2251Z-190830T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
351 PM MST Fri Aug 30 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...
  North central Santa Cruz County in southeastern Arizona...

* Until 430 PM MST.

* At 350 PM MST, a severe thunderstorm was located 8 miles east of
  Green Valley, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Sahuarita, Green Valley, East Sahuarita, Amado, Madera Canyon and
  Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 27 and 41.
 Route 83 between mile markers 46 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3161 11094 3177 11121 3194 11087 3188 11066
TIME...MOT...LOC 2250Z 041DEG 9KT 3181 11088 

HAIL...0.75IN
WIND...60MPH
 
$$
Zell
2 follow-up statements
060 
WWUS55 KTWC 302312
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
412 PM MST Fri Aug 30 2019

AZC019-023-302330-
/O.CON.KTWC.SV.W.0084.000000T0000Z-190830T2330Z/
Pima-Santa Cruz-
412 PM MST Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...

At 412 PM MST, a severe thunderstorm was located 7 miles southeast of
Green Valley, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sahuarita, Green Valley, East Sahuarita, Amado, Madera Canyon and
Arivaca Junction.

This includes the following highways...
 Interstate 19 between mile markers 27 and 41.
 Route 83 between mile markers 46 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3161 11094 3177 11121 3194 11087 3188 11066
TIME...MOT...LOC 2312Z 041DEG 9KT 3177 11092 

HAIL...0.75IN
WIND...60MPH
 
$$
Zell
585 
WWUS55 KTWC 302331
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
431 PM MST Fri Aug 30 2019

AZC019-023-302341-
/O.EXP.KTWC.SV.W.0084.000000T0000Z-190830T2330Z/
Pima-Santa Cruz-
431 PM MST Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However, heavy 
rain is still possible with this thunderstorm.

LAT...LON 3161 11094 3177 11121 3194 11087 3188 11066
TIME...MOT...LOC 2331Z 041DEG 9KT 3174 11095 

$$
Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:42 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 30, 2:42 PM MST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
242 PM MST Fri Aug 30 2019

.SYNOPSIS...Expect a little more thunderstorms this evening
compared to yesterday. Otherwise, a favorable weather pattern for
daily afternoon and evening thunderstorms will remain in place
through at least the middle of next week. The prospect of daily rain
chances will also help moderate daytime temperatures, with readings
closer to normal by next week.

&&

.DISCUSSION...The upper high centered over southwest Arizona today
will meander northeast to the Four Corners region this weekend. This
will keep a favorable monsoonal flow in place. Embedded in this
flow, models continued to show at least a couple of inverted troughs
or disturbances affecting southern Arizona. This will likely favor
another active period of thunderstorms over the weekend. This shower
and thunderstorm activity should continue into next week as the flow
pattern remains favorable. Models hint at another disturbance moving
north from mexico, which could enhance thunderstorm coverage the
middle of next week. However by late next week, models suggested
that the flow pattern will become less favorable for daily
thunderstorms as the upper high transitions to another location.

&&

.AVIATION...Valid through 01/00Z.
Expect isolated to scattered -TSRA/-SHRA this evening. Localized
areas of TSRA/SHRA this evening and again Saturday, with the best
chance for areas south and east of TUS, including KDUG/KOLS. Brief
MVFR based on CIGS/VSBY from heavier TS will be possible this
evening and again Saturday afternoon. VCSH/-TSRA may continue until
around midnight tonight. Expect FEW/SCT clouds between 8k-12k ft AGL
with BKN-OVC AOA 20k ft AGL. Expect WNW winds of 6-11kts with gusts
to 18kts during the afternoon. Gustier winds possible around TS.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms through the
holiday weekend into next week. Expect gusty and erratic winds with
the stronger thunderstorms. Otherwise, 20-foot winds will be terrain
driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:14 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 30, 3:25 PM MSTAreal Flood AdvisoryTWCPima110 min
Aug 30, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 30, 4:47 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 30, 4:49 PM MSTSpecial Weather StatementTWCGreenlee41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.